Alert archive / Wyoming / Red Flag Warnings in 2020

Red Flag Warning 21, NWS Rapid City, SD

September 23, 2020Campbell County, Crook County, Weston County, Wyoming

NWS Rapid City, SD issued this red flag warning at Sep 23, 2020, 1:55 PM MDT for Campbell County, Crook County, Weston County, Wyoming. It took effect at Sep 24, 2020, 12:00 PM MDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 23, 2020, 1:55 PM MDT (19:55 UTC)
In effect from
Sep 24, 2020, 12:00 PM MDT
Expired
Sep 24, 2020, 8:00 PM MDT
In force
8 hr
Issued by
NWS Rapid City, SD

Counties Campbell County, WY, Crook County, WY, Weston County, WY

The radar

The Rapid City radar (KUDX), 165 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 7:04 PM MDTNON-TSTM WND GST 507 Nw Rockypoint, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 7.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2020-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2020-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3122 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

887 
WWUS83 KUNR 231955
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
155 PM MDT Wed Sep 23 2020

...RED FLAG WARNING NOW IN EFFECT FROM NOON TO 8 PM MDT THURSDAY 
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE NORTHEAST 
WYOMING PLAINS...

...FIRE WEATHER WATCH REMAINS IN EFFECT FOR THURSDAY AFTERNOON 
AND EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR PORTIONS
OF WESTERN SOUTH DAKOTA AND THE BLACK HILLS...

.Warm temperatures, low relative humidity, and gusty west to
southwest winds will support critical fire weather conditions 
Thursday afternoon and evening, especially across the northeastern
Wyoming plains with near-critical conditions expected in the 
Black Hills and portions of western South Dakota.

WYZ314>317-241100-
/O.UPG.KUNR.FW.A.0017.200924T1800Z-200925T0200Z/
/O.NEW.KUNR.FW.W.0021.200924T1800Z-200925T0200Z/
Northern Campbell-Southern Campbell-Crook County Plains-
Weston County Plains-
155 PM MDT Wed Sep 23 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT THURSDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314,
315, 316, AND 317...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 8 PM MDT Thursday. The Fire Weather Watch is
no longer in effect.

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains and 317 Weston 
  County Plains.

* WINDS...West 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ319>327-329-332-WYZ318-241100-
/O.CON.KUNR.FW.A.0017.200924T1800Z-200925T0200Z/
Northern Black Hills-Central Black Hills-Southern Black Hills-
Fall River County Area-Northern Foot Hills-Eastern Foot Hills-
Custer County Plains-Pine Ridge Area-Butte County Area-
West Central Plains-Badlands Area-Wyoming Black Hills-
155 PM MDT Wed Sep 23 2020

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 318, 319, 320, 321, 322, 323,
324, 325, 326, 327, 329, AND 332...

* AFFECTED AREA...Fire Weather Zones 318 Wyoming Black Hills, 
  319 Northern Black Hills, 320 Central Black Hills, 321 
  Southern Black Hills, 322 Fall River County Area, 323 Northern 
  Foot Hills, 324 Eastern Foot Hills, 325 Custer County Plains, 
  326 Pine Ridge Area, 327 Butte County Area, 329 West Central 
  Plains and 332 Badlands Area.

* WINDS...Southwest 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

&&

$$
3 follow-up statements
452 
WWUS83 KUNR 240824
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
224 AM MDT Thu Sep 24 2020

...RED FLAG WARNING NOW IN EFFECT FROM NOON TO 8 PM MDT THURSDAY
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE NORTHEAST
WYOMING PLAINS...

.Warm temperatures, low relative humidity, and gusty west to
southwest winds will support critical fire weather conditions
this afternoon and evening across portions of northeast Wyoming.

SDZ319>327-329-332-WYZ318-240930-
/O.CAN.KUNR.FW.A.0017.200924T1800Z-200925T0200Z/
Northern Black Hills-Central Black Hills-Southern Black Hills-
Fall River County Area-Northern Foot Hills-Eastern Foot Hills-
Custer County Plains-Pine Ridge Area-Butte County Area-
West Central Plains-Badlands Area-Wyoming Black Hills-
224 AM MDT Thu Sep 24 2020

...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 318, 319, 320, 321, 322,
323, 324, 325, 326, 327, 329, AND 332...

The National Weather Service in Rapid City has cancelled the Fire
Weather Watch.

$$

WYZ314>317-242330-
/O.CON.KUNR.FW.W.0021.200924T1800Z-200925T0200Z/
Northern Campbell-Southern Campbell-Crook County Plains-
Weston County Plains-
224 AM MDT Thu Sep 24 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 314, 315, 316, AND 317...

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains and 317 Weston 
  County Plains.

* WINDS...West 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
295 
WWUS83 KUNR 242019
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
219 PM MDT Thu Sep 24 2020

...RED FLAG WARNING IN EFFECT THROUGH 8 PM MDT THIS EVENING FOR 
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE NORTHEAST WYOMING 
PLAINS...

.Warm temperatures, low relative humidity, and gusty west to
southwest winds will support critical fire weather conditions
into the evening across portions of northeast Wyoming. A cold
front will move through this evening, bringing slightly higher
relative humidity and a period of gusty northwest winds.

WYZ314>317-250200-
/O.CON.KUNR.FW.W.0021.000000T0000Z-200925T0200Z/
Northern Campbell-Southern Campbell-Crook County Plains-
Weston County Plains-
219 PM MDT Thu Sep 24 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
314, 315, 316, AND 317...

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains and 317 Weston 
  County Plains.

* WINDS...West 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
769 
WWUS83 KUNR 250200
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
800 PM MDT Thu Sep 24 2020

WYZ314>317-250300-
/O.EXP.KUNR.FW.W.0021.000000T0000Z-200925T0200Z/
Northern Campbell-Southern Campbell-Crook County Plains-
Weston County Plains-
800 PM MDT Thu Sep 24 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314,
315, 316, AND 317...

West to southwest winds have diminished following sunset. A cold 
front crossing the area will bring strong northwest winds 
overnight; however, relative humidity values will increase through
the night. Therefore, the Red Flag Warning will be allowed to 
expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Sep 23, 11:50 AM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 23, 11:50 AM MDT, 2 hours 5 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1150 AM MDT Wed Sep 23 2020

.DISCUSSION...(Today Through Tuesday)
Issued at 139 AM MDT Wed Sep 23 2020

NE Pac upper trough will begin to shift east supporting semi-
active flow into the Northern Plains. Weak impulse and associated
sfc reflection traversing the region, supporting a band of
showers/sprinkles across the western quarter. This activity is
expected to shift NE through the morning, with most activity not
reaching the ground. Sfc cool front will slide through the region
today, with breezy NW winds expected. Sfc trough will hang up in
NW SD, with sufficient LL moisture in place. This combined with
diurnal heating may be enough to support a few isolated showers/TS
over NW SD this afternoon as indicated in a few hires models.
Have added a low pop for this. Otherwise, another warm breezy day
Thursday ahead of the next system supporting critical fire weather
conds. Another cool front will shift through the region Thurs
night, supporting continued breezy conds. A stronger wave is
progged for this weekend. However, given a lack of LL/GOMEX
moisture, any precip amounts will be scattered and minimal, and
mainly confined to the NW third. Broad troughing will set up over
central Canada, with a western NOAM ridge. A strong clipper type
system will usher in this pattern Monday of next week, with
forecast models continuing to indicate the potential for a high
wind event with this system. Something to keep an eye on for next
week. Cool NW flow will then persist through much of next week
with the western CONUS ridge slowly shifting east, supporting a
slow warming trend toward the end of next week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Thursday)
Issued At 1148 AM MDT Wed Sep 23 2020

VFR conditions through the period.

&&

.FIRE WEATHER...
Issued At 139 AM MDT Wed Sep 23 2020

Warm and mainly dry weather is expected through the rest of the
week with near critical fire weather conditions at times and
generally poor overnight RH recovery. Although not headline
worthy, minimum RH values in the upper teens coupled with breezy
NW winds will result in elevated fire weather across portions of
NE WY and far SW SD for this afternoon.

Much warmer weather is expected Thursday with dry west-southwest
winds ahead of a cold front. Critical to near- critical RH and
winds are expected across NE WY into far western SD. The highest
likelihood of overlap of critical conditions and receptive fuels
will be in NE WY Thursday afternoon, with lesser confidence in the
overlap into the western SD plains. The most likely scenario for
western SD will likely include critical minimum RH values, but
only occasional wind gusts to near critical levels. A fire weather
watch remains in effect.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Thursday afternoon through Thursday
     evening for SDZ319>327-329-332.

WY...Fire Weather Watch from Thursday afternoon through Thursday
     evening for WYZ314>318.

&&

DISCUSSION...JC
AVIATION...MLS
FIRE WEATHER...JC
Hazardous weather outlook, Sep 23, 6:08 AM MDT, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
608 AM MDT Wed Sep 23 2020

SDZ001-002-012-013-024>031-041-042-072>074-241300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
608 AM MDT Wed Sep 23 2020

This Hazardous Weather Outlook is for northwestern South
Dakota...southwestern South Dakota...and the Black Hills of South
Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Near-critical fire weather conditions may develop Thursday
afternoon, with very high grassland fire danger on the plains, so
a Fire Weather Watch is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-044-046-047-049-241300-
Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
608 AM MDT Wed Sep 23 2020 /708 AM CDT Wed Sep 23 2020/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054>058-071-241300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
608 AM MDT Wed Sep 23 2020

This Hazardous Weather Outlook is for northeastern Wyoming and
the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Near-critical fire weather conditions may develop Thursday
afternoon, so a Fire Weather Watch is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

Nearby

Red Flag Warnings in Wyoming, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.